3rd Michigan person dies from vaping-related injuries
A third person in Michigan has died from vaping-related lung injuries, state officials said Friday.
The Michigan Department of Health and Human Services was informed of the adult male's death on Dec. 19, according to a press release. Officials are not providing any other information about the man because of confidentiality reasons.
The news was the latest Michigan development in an outbreak of lung injuries that have hospitalized more than 2,000 people nationally and already spurred state regulators to add testing requirements for marijuana vaping products.
Michigan health officials continue to recommend that people not use THC-containing e-cigarette or vaping products, "particularly from informal sources such as friends, family or in-person or online sellers," according to the state health department.
THC is the compound of marijuana that causes the high, according to the Centers for Disease Control and Prevention.
Dr. Joneigh Khaldun, chief medical executive and chief deputy for health for the state's department of health and human services, called the latest death "tragic" and a "reminder that this outbreak continues."
"I urge people not to use THC-containing e-cigarettes or vaping products until the specific cause of these vaping-related severe lung injuries being reported nationwide has been identified," Khaldun said. "To help with this investigation, we remind health care providers to report patients who may have this condition to their local health department.”
Since August, 65 confirmed and probable vaping-related lung injury cases have been reported in Michigan.
All of the cases have been reported in Michigan’s Lower Peninsula and most of the individuals have been hospitalized for severe respiratory illness. The age range is 15-67.
Nationally, there had been 2,602 cases as of Tuesday, according to the CDC. There had been 57 deaths across 27 states.
The state and federal agencies are working to determine what ingredients in vape materials are making people sick. No specific brand of device or vaping liquid has been identified, according to officials. However, the Centers for Disease Control and Prevention said vitamin E acetate is closely associated with vaping-related lung injuries. Because of its thickness, vitamin E acetate has been used as an additive in marijuana vaping products.
Michigan regulators banned vitamin E acetate as an additive in products in the state's regulated marijuana market on Nov. 22.
Individuals who vape should immediately seek medical attention if they develop symptoms such as shortness of breath, chest pain, cough, fever, nausea and vomiting, according to the Department of Health and Human Services.